Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Child is getting tired, dizzy, stomach ache. Taking probiotics, fish oil and vitamin tablet. Required cure?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1225 Questions
my 8 yr old daughter is always complaing of stomach pains. Mainly after she eats. I can't pin point what she is eating that affects her. I have changed her to easy digestive milk, and we eat gluten free pastas, breads and porridge to try and help with pain. She is also taking pro-biotics, fish oil anda vitamin tablet.

Recently she has been saying she is tired and feels dizzy on and off all day. I have had her bloods taken and it came back non celiac, non diabetic and no issues.

I don't know what to do for her
Posted Thu, 2 May 2013 in Abdominal Pain
Answered by Dr. Vaishalee Punj 39 minutes later

Thanks for your query.

I think your daughter may be having side-effects of the fish oil. Fish oil contains fatty acids called as AHA/DRA. These are prepared synthetically and have been found to be different from dha/ara found naturally in breast milk. These products have known side-effects like indigestion, intestinal pain, irritability, tiredness, skin rash and sometimes blood in stools. It may be called off from baby formulas too. In some cases it has been attributed to cause sepsis, necrotizing enterocolitis and SIDS. It is being postulated that these products may cause prolonged diarrhea, flatulance and jaundice.

Along with taking her off fish oil, you need to take care of her diet.

I will recommend the following:

1) Give her soy-based milk rather than regular milk for a few days to rule out indigestion for regular cow-milk.

2) Give her high fiber diet like fruits and green, leafy vegetables.

3) Give her hygienic food and clean water. Drinking water from natural resources and tap water may cause gastro-intestinal infection. Water with minimum ppm is the cleanest. Get her stools tested for parasitic infections.

4) Get an abdominal ultrasound done to rule out any anatomical cause of pain.

I hope you got her tested for iron-deficiency anemia in her blood tests.

I hope I addressed your concerns. Let me know if I can assist you further.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Follow-up: Child is getting tired, dizzy, stomach ache. Taking probiotics, fish oil and vitamin tablet. Required cure? 5 minutes later
Thanks but she had then abdominal pains long before i introduced her to fish oil. We had an ultrasound done and it came back all clear. She eats well vegies salads and fruits. She complains when she ate pasta bread etc and regular milk. Since changing to gluwten free pasta ans the digest easy milk she dosnt complain as often after eating but does still complain .

But whats could be causing her to get dizzy? As well as th abdominal paiins
Answered by Dr. Vaishalee Punj 6 minutes later

It is possible that you have fed her baby formula fortified with DHA/ARA as it was introduced about 10 years ago and was highly advertised. It may have caused decreased gut immunity and resulting pains from subsequent infection or inflammation.

Dizzyness may be the direct or indirect side-effect of fish oil.

I again recommend the routine use of clean water and hygienic food to prevent gut infections.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Follow-up: Child is getting tired, dizzy, stomach ache. Taking probiotics, fish oil and vitamin tablet. Required cure? 9 hours later
I am not 100 percent sure with the baby formula but itis possible. I might take her off fish oil to see if that stops tge dizzy spells. I dont believe the fish oil is the gut problem issue as she complained for months before she started taking it.

Is there any tests i can get done for her? We eat healthy and clean waters etc so will continue that
Answered by Dr. Vaishalee Punj 6 hours later
Hi again,

Usually abdominal pain with dizziness in pediatric population is caused by gastro-enteritis or intake of a medicine. Infectious etiology usually presents with fever and other signs of infection like vomiting and diarrhea. Indigestion of particular foods usually present with loss of weight and failure to thrive. Migraine can also present with dizziness in kids. They may have abdominal pain instead of headache.

I think you have gotten all the basic blood tests done. You have also tried taking out particular foods and observing any change. The following tests may be done in addition:

1) You can include urine analysis to figure out urine infection. Urine infection can also present with abdominal pain.

2) You may also get a prescription for liver function tests like SGOT, SGPT.

3) A Meckel's scan can help diagnose gastric tissue in Meckel's diverticulum.

4) Sweat chloride test can be done to rule out malabsorption due to cystic fibrosis.

5) Breath hydrogen test can be done to rule out bacterial overgrowth.

6) A detailed stool examination that includes pH, consistency, reducing substances, leukocytes, culture, ova and parasites, qualitative fat.

The other tests will be mostly invasive like endoscopies and biopsies. These tests are done when all other tests are negative or a diagnosis needs to be confirmed. You will need an appointment with specialists for it.

Dr Vaishalee Punj
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor